West Virginia, 2023

Flash Flooding and Damaging Winds in West Virginia, September 9 to 12, 2023

September 9 to 12, 2023 · NWS RLX · 11 events in 6 counties and zones

Unsettled weather was on the docket each afternoon from September 9th through the 12th across West Virginia as a result of a stationary frontal boundary residing over the area. While severe parameters were not impressive during this time frame, afternoon thunderstorms had enough gumption to promote isolated tree and power line damage across parts of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Unsettled weather was on the docket each afternoon from September 9th through the 12th across West Virginia as a result of a stationary frontal boundary residing over the area. While severe parameters were not impressive during this time frame, afternoon thunderstorms had enough gumption to promote isolated tree and power line damage across parts of the state. High moisture levels festering over these several days also resulted in high water issues along local roads, especially in Raleigh County, where flood prone areas in the Beckley area took on a decent amount of street flooding on September 10th. Convection was primarily diurnally driven during this time, so the severe and flash flooding concerns quickly tapered down after sunset each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 9, 1:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 9, 1:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
220 PM EDT Sat Sep 9 2023

.SYNOPSIS...
Unsettled weather yields the potential for localized flash
flooding this weekend. Dry weather returns briefly for the
start of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 200 PM Saturday...

Key Points:

  *  Flood Watch for possible flash flooding this afternoon and
     evening for the foothills and mountains of West Virginia.

  *  Slow moving thunderstorms could produce heavy rainfall
     rates into late tonight.

An active afternoon and evening is in store for the Central
Appalachians as an upper level low sits over the Ohio Valley,
with shortwave energy rounding this feature to help support
quick developing showers and thunderstorms. Radar trends already
show a broad area of developing storms extending from the
northeast WV mountains down into the southwest VA coalfields. At
the time of writing, SPC Mesoanalysis depicts DCAPE values on
the upwards of 800-1100 J/kg remaining well into the Mid-
Atlantic, but would still predict decent downburst winds based
on inverted-V forecast soundings. Neighboring offices to the
south and east have had their hands full with a few storms
reaching severe levels, so will have to closely monitor over the
next several hours as this threat attempts to push into our
forecast area.

Today's other concern with convective activity will be the
potential for flash flooding. Weak steering flow aloft will
inflict slow pacing storms as they track from south to north,
yielding longer bursts of heavy rain. Coupled with the potential
for training storms and the knowledge of FFG already being
depleted by previous day's rainfall, the possibility of flash
flooding carries on through late tonight. Flood Watch initially
created by the previous shift was expanded a few hours ago to
also encompass the northeast WV mountains alongside the
southeast portions of the state down into southwest Virginia.
Already starting to see clusters of storms capable of producing
1-2" hourly rainfall rates with isolated cases of higher
amounts. If convection spreads further westward into the
Charleston metro and central portions of West Virginia, flash
flooding concerns will increase for these spots as well.

Convection will gradually come to a close late tonight, but low
level stratus deck will blanket the area overnight into much of
the day Sunday. Additional showers and storms will be possible
heading into Sunday afternoon. Below normal temperatures
prevail through the forecast period.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 207 PM Saturday...

The upper level trough, affecting the area for the last several
days, will slowly depart northeast on Sunday. This will keep chances
for showers and storms to develop mainly during the afternoon and
evening hours. An environment with SBCAPE reaching 1600 J/Kg,
negligible deep layer shear and PWATs reaching 1.6 inches could
sustain slow moving heavy downpours. Rainfall rates of +2
inches per hour can overwhelm nearly saturated soils by previous
rains. Consequently, it will take less rainfall to produce
flash flooding in some areas. Therefore, most of the area east
of the OH River remains under a marginal risk for excessive
rainfall for Sunday from WPC.

By Sunday night, the upper trough will get absorbed by the northern
stream flow, extracting any forcing form the upper levels. At the
surface, a brief high pressure develops, providing a fresh and dry
airmass under a light northerly flow through Monday night. These
conditions will prevent any shower or storm to develop Monday,
except for few mountain showers and storms possible during the
afternoon hours.

The fresh air brings a taste of Fall in terms of temperatures and
humidity levels for Monday. Near normal temperatures expected thru
Monday, generally in the upper 70s lowlands, ranging into the lower
60s highest elevations.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 207 PM Saturday...

Showers and storms return Tuesday, as the next low pressure system
moves form the Midwest, east across the Great Lakes. A cold front
extends from the low's center, south and southwest, crossing
the area Tuesday night. However, a strong upper level low
pressure will dig southeast from the Great Lakes into the OH
Valley and WV Tuesday night and Wednesday. This later system
will keep chances for showers and thunderstorms going into
Wednesday. The associated upper trough exits northeast Wednesday
night, while a broad surface high pressure builds over the
central plains, extending east across the OH Valley and WV
Thursday through Friday. This high pressure will bring drier
conditions by the end of the week into the weekend.

Fresher airmass behind the passing cold front, plenty of clouds
and the upper trough passing aloft will contribute to below
normal temperatures Wednesday through Saturday. Temperatures
will rebound to normal by Sunday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM Saturday...

Low stratus held on through the majority of the day across the
Ohio River Valley while the eastern flank of the area broke out
into sunshine. However, this set the stage for fast growing
thunderstorms to take shape along the West Virginia mountains,
promoting yet another active afternoon and evening ahead. VCTS
and tempo group variety was issued with this TAF package, with
additional amendments likely needed over the next several hours
based on radar trends. Airports that see storms today will also
have the potential for brief IFR vsby restrictions due to heavy
rain.

Convective trends diminish in coverage late tonight, but showers
could remain for awhile after sunset. Abundant low level
moisture will promote widespread low stratus deck tonight with
patchy fog sprouting during the predawn hours Sunday morning. As
was the case today, stratus will be stubborn to move out of the
region, so most sites will be plagued with sub-VFR conditions
well into the day Sunday.

Light north to northerly winds will prosper through the duration
of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms may
vary. AMDs possible through tonight for visibility reductions
due to storms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    L    L    H    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z SUNDAY...
IFR possible in valley fog and low stratus for the next several
mornings into next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 2 AM EDT Sunday for WVZ027-028-030>034-039-
     040-515>526.
OH...None.
KY...None.
VA...Flood Watch until 2 AM EDT Sunday for VAZ004.

&&

SYNOPSIS...ARJ/MEK
NEAR TERM...MEK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MEK
Hazardous weather outlook, Sep 9, 9:36 AM EST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1036 AM EDT Sat Sep 9 2023

VAZ004-WVZ027-028-030>034-039-040-515>526-101445-
Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1036 AM EDT Sat Sep 9 2023

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for portions of southwest
Virginia, and portions of central, northeast, northern, southeast
and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible Sunday afternoon and evening.
Localized flooding issues are possible for areas that get hit by
multiple rounds of heavy rainfall, especially any areas impacted by
heavy rain on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ008-015>020-024>026-029-101445-
Jackson WV-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Gilmer-
1036 AM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for portions of central, northern
and southern West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected this afternoon and evening. A
few stronger storms could produce damaging wind gusts. Some areas
that get hit by multiple storms or slow-moving storms will
experience flash flooding issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible Sunday afternoon and evening.
Localized flooding issues are possible for areas that get hit by
multiple rounds of heavy rainfall, especially any areas impacted by
heavy rain on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-OHZ076-085>087-VAZ003-WVZ005>007-009>011-013-014-
101445-
Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Dickenson-Wayne-Cabell-Mason-Wood-Pleasants-Tyler-Lincoln-Putnam-
1036 AM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, portions of southwest
Virginia, and portions of northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected this afternoon and evening. A
few stronger storms could produce localized damaging wind gusts and
heavy rain, which may cause localized water issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ066-067-075-083-084-101445-
Greenup-Perry-Morgan-Athens-Jackson OH-Vinton-
1036 AM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Sep 9, 12:50 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
150 PM EDT Sat Sep 9 2023

WVZ517-091830-
Northwest Fayette WV-
150 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of northwestern Fayette
County through 230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Powellton, or 9 miles west of Fayetteville, moving northeast at 10
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Ansted, Gauley Bridge, Hawks Nest State Park, and
Powellton.

This includes West Virginia Turnpike near mile marker 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3805 8136 3825 8121 3825 8119 3823 8119
      3823 8115 3822 8114 3821 8110 3807 8109
      3798 8131
TIME...MOT...LOC 1750Z 233DEG 9KT 3805 8128

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Sep 9, 1:16 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
216 PM EDT Sat Sep 9 2023

WVZ516-518-091900-
Southeast Raleigh WV-Southeast Fayette WV-
216 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of east central Raleigh
and southeastern Fayette Counties through 300 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Piney View, or 8 miles northeast of Beckley, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Piney View.

This includes Interstate 64 in West Virginia between mile markers 127
and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3785 8115 3793 8108 3798 8103 3798 8101
      3790 8085 3772 8107
TIME...MOT...LOC 1816Z 222DEG 12KT 3784 8105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Sep 9, 1:47 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
247 PM EDT Sat Sep 9 2023

WVZ517-519-520-091930-
Southeast Nicholas WV-Northwest Nicholas WV-Northwest Fayette WV-
247 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of south central
Nicholas County through 330 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bingham, or 9 miles south of Summersville, moving
north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Summersville, Craigsville, Calvin, Nettie, Canvas, and Mount Nebo.

This includes Route 19 between mile markers 29 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3808 8074 3810 8088 3809 8090 3811 8096
      3836 8083 3835 8073 3829 8062
TIME...MOT...LOC 1847Z 200DEG 17KT 3815 8084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Sep 9, 1:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
254 PM EDT Sat Sep 9 2023

WVZ015-515-517-091945-
Northwest Raleigh WV-Kanawha WV-Northwest Fayette WV-
254 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of south central
Kanawha, northwestern Raleigh and southwestern Fayette Counties
through 345 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Dry Creek, or 12 miles west of Beckley, moving
north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oak Hill, Burnwell, Powellton, Pax, Dorothy, Artie, and Arnett.

This includes West Virginia Turnpike between mile markers 52 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3779 8135 3783 8149 3810 8142 3803 8113
TIME...MOT...LOC 1853Z 200DEG 16KT 3785 8140

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Sep 9, 2:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
352 PM EDT Sat Sep 9 2023

WVZ517>520-092045-
Southeast Nicholas-Southeast Fayette-Northwest Nicholas-Northwest
Fayette-
352 PM EDT Sat Sep 9 2023

...RAPID RISES ALONG CREEKS IN SOUTH CENTRAL NICHOLAS AND EAST
CENTRAL FAYETTE COUNTIES...

Locations impacted include...
Canvas and Mount Nebo.

This includes Route 19 between mile markers 29 and 37.

Heavy rain may cause ponding of water on roadways and flooding in
low-lying areas.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3811 8097 3829 8079 3824 8073 3810 8083
      3810 8088 3808 8088 3808 8089 3806 8086
      3802 8088
TIME...MOT...LOC 1951Z 240DEG 12KT 3810 8088

25

The radar

The Charleston,WV radar (KRLX), 102 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Flash Flood, Webster

When
September 9, 3:00 PM EST to 6:30 PM EST
Where
Webster County, 0.89 mi NW of Cowen to 0.34 mi NNW of Welch Glade
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.429, -80.562

In Cowen, water flowed into a home along Erbacon Road.

Thunderstorm Wind, Kanawha

When
September 9, 3:27 PM EST
Where
Kanawha County, 0.54 mi E of Marmet
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
38.250, -81.560

One tree was blown down on Dupont Avenue in Marmet.

Flash Flood, Randolph

When
September 9, 5:00 PM EST to 8:00 PM EST
Where
Randolph County, 0.44 mi NNE of Beverly to 0.8 mi WNW of Dailey
Cause
Heavy Rain
Property damage
$200
Reported by
Law Enforcement
Coordinates
38.836, -79.877

High water was observed along sections of Route 250 south of Beverly.

Flash Flood, Kanawha

When
September 9, 5:05 PM EST to 7:45 PM EST
Where
Kanawha County, 2.01 mi ESE of Blundon to 3.22 mi NW of Frame
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.542, -81.484

High water was observed along Broomfield Lane in Frame. Another area near Elkview observed high water along Poca Fork Road. Water entered into the basements of nearby homes.

Flash Flood, Doddridge

When
September 9, 7:15 PM EST to 8:30 PM EST
Where
Doddridge County, 1.02 mi W of Big Isaac to 0.83 mi WSW of Big Isaac
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
39.200, -80.549

In Big Isaac, Laurel Run rose out of its banks and inundated the intersection of Big Isaac Road and Independence Road with three to four feet of water.

Flash Flood, Raleigh

When
September 10, 12:55 PM EST to 4:15 PM EST
Where
Raleigh County, 0.77 mi SE of Skelton to 1.67 mi W of East Beckley
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.791, -81.171

High water was observed in several neighborhoods in Beckley. These included the intersections of Cannaday Street and Koch Avenue, Pice Street and Vance Drive, Hedrick Street and Little Street, and Bibb Avenue and Hartley Avenue. High water was also observed spilling into the yard of a home along Klaus Street.

Thunderstorm Wind, Lincoln

When
September 12, 11:38 AM EST
Where
Lincoln County, 1.29 mi ESE of Garretts Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Utility Company
Coordinates
38.290, -81.900

A tree fell down onto a power line on Garretts Bend Road.

Thunderstorm Wind, Kanawha

When
September 12, 11:54 AM EST
Where
Kanawha County, 1.29 mi ENE of Alumville
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
38.290, -81.730

A tree was blown down in the 2800 block of Trace Fork Road in the Davis Creek area.

Flash Flood, Kanawha

When
September 12, 12:00 PM EST to 2:00 PM EST
Where
Kanawha County, 0.92 mi NNW of Elk to 1.11 mi W of Rand
Cause
Heavy Rain
Property damage
$200
Reported by
911 Call Center
Coordinates
38.363, -81.675

Two isolated instances of flash flooding in the county on the morning of the 12th. High water was observed in the area of 7th Avenue and Virginia Street West in the City of Charleston. Down the road in Malden, high water spilled onto Georges Creek Drive and Malden Drive.

Thunderstorm Wind, Kanawha

When
September 12, 12:05 PM EST to 12:06 PM EST
Where
Kanawha County, 2.07 mi S of South Charleston to 1.48 mi SSE of South Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
38.300, -81.650

In South Charleston, a tree fell onto a power line on Golden Lane and another tree fell on Stonehenge Road.

Thunderstorm Wind, Kanawha

When
September 12, 12:10 PM EST to 12:15 PM EST
Where
Kanawha County, 0.54 mi W of Pinch to 1.08 mi W of Pinch
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.420, -81.490

In Pinch, a tree was blown down at the 5400 block of Elk River Road North in the Clendenin/Falling Rock area. Another tree fell onto a power line along Elk River Road South.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129614, 1129535, 1129730, 1129725, 1129727, 1129736, 1129538, 1129537, 1129741, 1129539, 1129541.